Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Recent HIV exposure
Apr 9, 2004

Dec. 31, 2003 received protected (Nonoxyl-9 condom) oral from escort. Seven weeks later, symptoms: lost 10lbs, swollen nodes (head and wrist), yeast infection in mouth and anus, tendonitis, recurrent constipation, small stools. Still have: white tongue coating, swollen wrist node, constipation and small stools.

Freaked and took azt and epivir from Feb. 23 to Mar. 23. PCR on Mar. 5--negative. Antibody on Apr.2--negative. How long have the drugs extended my testing window?

Would you recommend any different tests be done? Or is an antibody at six months going to end this madness?

Response from Dr. Frascino

Hello,

The only madness I see here is your taking PEP (AZT plus Epivir) for all the wrong reasons:

1. You did not have a significant exposure ("protected oral").

2. Symptoms do not equal HIV disease.

3. PEP, when indicated, must be started within 72 hours of an exposure, not two months after the fact! Whoever prescribed these medications should have known better!

Next, regarding testing, PCR should not be used for routine testing. Also, PCR (viral load) results can be affected by use of antivirals. Again, the doctor ordering these tests should have been aware of that.

Your negative antibody test three months after your exposure (perhaps "non-exposure" would be more accurate), is a definitive result. Additional testing is not needed or warranted. Antiretroviral drugs do not alter the "window period".

Would I recommend any different HIV tests? No, I'd recommend you get a different doctor!

Dr. Bob



Previous
in reply to "please answer im scared"
Next
question from pedro

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement